User Tag List

Page 1 of 2 12 LastLast
Results 1 to 7 of 14

Thread: Help! Desperate! overmedicating?

  
  1. #1
    Junior Member Achievements:
    Tagger Second Class1 year registered1000 Experience Points
    Paul_a's Avatar

    Join Date
    Feb 2012
    Posts
    22
    Country
    UK
    Gender
    Male

    Sad Help! Desperate! overmedicating?

    Hi,
    First of all I need to say I don't have thyroid problems but my fiancee does.
    She had her thyroid surgically removed a couple of years back due to herthle cell cancer.
    She takes Levoxyl as the hormone replacement.
    She's getting some awful symptoms and I need a little help here.
    First off her sleep patterns are not too good, all to frequently she'll only get a few hours sleep and most of the time feels pretty exhausted.
    It's the sudden crashing depressions that are worrying me though. It's got so I know when ones about to happen....
    A day or two before she gets one it might start with a headache, feeling nauseous, heart palpitations, sometimes blistering on her lips, insomnia and a feeling of apprehension.
    The slightest thing upsetting her will then tip her into a real depression, feelings of worthlessness, wanting to give up and it just seems to spiral almost out of control for a few days. It normally only lasts for 3 or 4 days and she gradually gets back to being happy again.
    Interestingly, when she's skipped taking a levoxyl for a day it can almost be avoided (still happens but not so bad)
    Once though, she took 2 as she'd forgotten the previous days and it made things WAY worse!
    My thoughts are that she's going mildly hyper as she might be actually overmedicated!
    She had some blood work done recently and the guy at the hospital said her levels were way too high but he wouldn't reduce her dosage as that's in the hands of her endochrinologist whose is at a hospital a few hours away! When she rang her endo. she was told "I have thousands of patients feeling that way, that's how I want you to feel" (!!!!!)
    I'd just like a little help here, I love this woman desperately and I won't leave any stone unturned till I find some kind of answer.
    She's 58, tiny, a little over 5', around 105 - 109 lbs Her dose of Levoxyl is 112mg daily.
    She also takes phenegran (to stop her feeling nauseous)
    Help Please!!!

  2. #2
    Junior Member Achievements:
    3 months registered250 Experience Points
    johnphilip's Avatar

    Join Date
    Dec 2011
    Posts
    26
    Country
    Scotland
    Gender
    Male
    sorry to here of your problem, i am sure someone will be along to help you, i think the forum is a little quite at the moment, but i am sure someone like MIKE will be able to help you more than i can , as i am so new to the thyriod problem myself. it may help if you can post her results of her bloods i.e tsh t4 t3 etc. this will give someone an idea of were she is with her levels. sorry i can not be of more help , but hang on in there i know you care for her very much and together you will work this out . and look after yourself ..........................regards john

  3. #3
    Junior Member Achievements:
    Tagger Second Class1 year registered1000 Experience Points
    Paul_a's Avatar

    Join Date
    Feb 2012
    Posts
    22
    Country
    UK
    Gender
    Male
    John! I hope so!

  4. #4
    Junior Member Achievements:
    Tagger Second Class1 year registered1000 Experience Points
    Paul_a's Avatar

    Join Date
    Feb 2012
    Posts
    22
    Country
    UK
    Gender
    Male
    Somebody?

  5. #5
    Administrator Achievements:
    VeteranCreated Album picturesCreated Blog entryTagger First ClassOverdriveSocial25000 Experience Points
    Mike's Avatar

    Join Date
    Oct 2008
    Location
    London
    Posts
    1,195
    Country
    UK
    Gender
    Male
    Blog Entries
    19
    Hi @Paul_a great to see someone trying hard to find info for their partner She is lucky to have you.

    How much thyroxine is your GF taking at the moment? Thyroxine side affects should be permanent so I would think something is not right.

    It could be a simple thing some vitamin deficiency like Vitamin B12, Vitamin D or ferritin etc as symptoms always overlap each other so you couldn't exactly say what is wrong. Unless of course identified.

    It could be that she is swinging between hyper and hypo due to adrenal insufficiency. I remember waking up exactly the same time every night regularly due to low adrenals and having cold sweats etc.

    If you had the blood tests done then please get the results and let us know. You should never go by numbers anyway but always with how you feel. If you think she is hyper, just let her reduce the dose for a week or two weeks and see how it goes....feel better? Keep going....feel worse, go back to your normal thyroxine. Your thyroid levels change all the time anyway so there won’t be any harm in my opinion. I up and down my thyroxine all the time depending on the season.

    If I was you, I would start with blood tests of thyroid to see how those are. FT3, FT4, and TSH and then if you are allowed, check for Vitamin D, B12 and ferritin. I would also check for adrenal glands, flood allergies (Quite common is hypothyroid patients to be honest).

    Do you think she has sensitivity to heat or cold or when weather changes?

  6. #6
    Junior Member Achievements:
    Tagger Second Class1 year registered1000 Experience Points
    Paul_a's Avatar

    Join Date
    Feb 2012
    Posts
    22
    Country
    UK
    Gender
    Male
    so much Mike,
    Yes, she does suffer from sensitivity to heat and cold, if she goes outside it'll take her a long time to warm up again (gets chilled). Conversely, she'll then get too hot and suffers a lot from "Hot flashes." She's taking 112mg of levoxyl daily. If she skips one things improve a little. We are thinking about cutting the levoxyl in half maybe so she's taking 66mcg... and see how it goes from there. (I presume that the active constituent in levoxyl is pretty evenly distributed? so cutting in half would be 66?) Sadly, the doctors seem to be next to useless in this situation, and I guess it's pretty much up to us to find the right level for her! Dietwise, I wouldn't be at all surprised if she's lacking the necessary vitamins as she's often feeling naseous and not like eating at all. Can you recommend any foodstuffs with the right vitamins in? Lastly, am I right in thinking that "Levoxyl" has a pretty long "Half Life" in the system so it kind of builds up over a period of time? !! Oh... BTW when she had the thyroid removed it didn't kill off the cancer.. so she had 2 pretty high level doses of radiotherapy (radioactive Iodine..... I think?) which now, thank god, seems to have worked! But, as with all radiotherapy, it could well have damaged/affected maybe other areas such as the adrenal glands?
    Last edited by Paul_a; 10th February 2012 at 01:24 PM.

  7. #7
    Administrator Achievements:
    VeteranCreated Album picturesCreated Blog entryTagger First ClassOverdriveSocial25000 Experience Points
    Mike's Avatar

    Join Date
    Oct 2008
    Location
    London
    Posts
    1,195
    Country
    UK
    Gender
    Male
    Blog Entries
    19
    @Paul_a As I understand

    Temperature Tolerance

    Intolerance to Cold - Adrenal Issue
    Intolerance to Heat - Thyroidal Issue

    And to be honest, it's a personal experience as well and it works exactly the same way for me.

    You are absolutely right. Thyroxine takes 8 to 10 days to actually build up and make the difference. Having said that, dont forget that T4 actually has a function in the body itself and if you lack of it, you'll feel low. They say if you dont take thyroxine for up to 8 days, theoretically it wont make a difference but if I skip for one day, I feel different next day. Perhaps mind thing.

    RAI same as me so I feel for her. Adrenal seems to be quite common issue with the people who remove thyroid all together as at start they struggle and if they dont take of their adrenals, it becomes an issue.

    Do keep us updated how she feels after lowering her dose and dont be scared to experiment as at the end of the day it's not the blood results but the symptoms which are more important.

    Good luck

 

 

  • Advertising

    advertising
    ThyroidHelp.org
    has no influence
    on advertisings
    that are displayed by
    Google Adsense

      
     

Similar Threads

  1. Desperate for advice pls - a rather unusual case with suffering from ME/CFS!
    By Loo44 in forum Hypothyroidism - Underactive Thyroid
    Replies: 9
    Last Post: 20th March 2012, 08:51 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Powered by vBulletin™ Version 4.2.4
Copyright © 2017 vBulletin Solutions, Inc. All rights reserved.
All times are GMT. The time now is 12:53 AM.